Tornadoes · United States · Texas · 2025
EF0 tornado, Simms, Texas, June 4, 2025
This EF0 tornado ran 0.8 miles across Deaf Smith County on June 4, 2025, touching down at 9:48 PM CDT and reaching 50 yards wide. It killed nobody, and did $45,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 4, 2025
- Touchdown
- 9:48 PM CDT (02:48 UTC)
- Lifted
- 9:49 PM CDT (02:49 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- County
- Deaf Smith County
- Touchdown point
- 35.145, -102.653
- Lift-off point
- 35.151, -102.640
- Record number
- 2506042048-01
What the Weather Service recorded
During the early to late evening hours on the 4th of June severe thunderstorms moved through the southwest to south central Texas Panhandle. The main supercell that moved in first from eastern New Mexico, quickly intensified in Deaf Smith County, where it briefly produced a weak tornado that overturned a couple of irrigation pivots. The storm then continued to produce ping pong ball to even an instance of baseball size hail as it moved into Randall County.
Several visuals from storm spotters indicated that funnel clouds and perhaps brief touchdowns occurred before this tornado from the same supercell as it crossed western Deaf Smith County. However, this tornado did overturn a couple of pivots south of |County Road 27 and east of Highway 214. This appears to have been the only damage noted from this tornado so the exact length of the track is unknown due to the lack of damage indicators. The estimated wind speed from this tornado was 85mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 00:15 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:15 UTC | 06:00 UTC | Severe Thunderstorm Watch | AMA |
| 01:54 UTC | 03:00 UTC | Severe Thunderstorm Warning | AMA |
| 02:57 UTC | 04:00 UTC | Severe Thunderstorm Warning | AMA |
| 03:01 UTC | 06:00 UTC | Flood Advisory | AMA |
| 03:38 UTC | 06:45 UTC | Flood Advisory | AMA |
| 04:08 UTC | 07:15 UTC | Flash Flood Warning | AMA |
| 04:20 UTC | 04:55 UTC | Severe Thunderstorm Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 4, 6:50 PM CDT, 2 hours 58 minutes earlier. Its key messages:
- Issued at 311 PM CDT Wed Jun 4 2025 -Will have to watch for the chances for severe thunderstorm daily through the end of the week. -Thunderstorm pattern may continue this weekend into early next week, with some storms that could be severe as well.
Area forecast discussion, Jun 4, 6:50 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 650 PM CDT Wed Jun 4 2025 ...New AVIATION... .KEY MESSAGES... Issued at 311 PM CDT Wed Jun 4 2025 -Will have to watch for the chances for severe thunderstorm daily through the end of the week. -Thunderstorm pattern may continue this weekend into early next week, with some storms that could be severe as well. && .SHORT TERM ... (This evening through Thursday night) Issued at 311 PM CDT Wed Jun 4 2025 Latest 19Z observations show Td values on the rise into the lower 50s for portions of the TX Panhandle, which means more low level moisture is on the way for the southern Texas Panhandle. However, in terms of thunderstorm ingredients setting up over the Panhandles, that is as promising as it gets...for now. Latest 18Z RAOB data coming in for Amarillo shows anemic low level shear along with limited lapse rates and CAPE values. Large scale lift from the main H500 disturbance centered over Arizona with pronounced perturbations moving through central NM at this current hour will be the catalyst for thunderstorms development. Timing of H850 LLJ with the H500 perturbation will also be essential for secondary thunderstorm development across eastern NM into the far western combined Panhandles. Sufficient CAPE of around 1000 J/kg along with the timing of the increased LLJ and good (+) theta-e advection will support an environment in the far western Panhandles for severe thunderstorms. If a storm can develop along an outflow or any weaker sfc isodrosotherms converging boundaries, cannot even rule out a tornado. Going past 03-04Z, overall multi- cell cluster storm mode should transition into a more linear mode of outflow driven convection with some strong straight line winds and heavy rainfall being the main hazards. If multiple rounds of storms develop and trian over the same locations, we will have to watch for flash flooding potential. Overall storm coverage should dissipate from west to east between 06-09Z tonight. IF we can have decent time to recover, tomorrow's severe weather threat appears to be more potent. In particular, after todays activity in the southern TX Panhandle, the northern combined Panhandles should have the most time to recover throughout the day tomorrow. Overall, with pronounced 30-50 kts of directional 0-6 km shear, SB/ML CAPE of 1000-200 J/kg, a notable H850-700 (+) theta-e advection SW-NE into the Panhandle will aid our severe weather chances and lower our overall LCL. Further aloft in the mid levels, H500-300 speed vorticity from the NW flow perturbations orthogonal to the main moisture axis in the sfc-H700 flow should aid in decent stretching within the column. With very good shear and instability, lone discrete cells are expected early on with large hail up to golf ball, 60-70 mph straight line winds and even a few tornadoes will be possible. Persistent LL moisture flow and LL shear could aid in the potential of a longer track tornado potentially. Supercellular mode should transition into more of a linear mode by tomorrow evening as thunderstorm activity moves more into the eastern Panhandles. Once again, accompanying the multiple severe thunderstorm hazards will be the threat for flash flooding that could continue into the overnight hours tomorrow night from training thunderstorms and/or multiple rounds of thunderstorms. High temperatures tomorrow will range from the upper 70s to mid 80s. Meccariello && .LONG TERM ... (Friday through next Tuesday) Issued at 311 PM CDT Wed Jun 4 2025 Starting Friday, through the weekend, into early next week...thunderstorm chances return daily. At least through the remainder of the week into the first half of the weekend, latest 04/12Z model and numerical data shows severe thunderstorm chances for all of the Panhandles with all hazards in play. This could continue into early next week as well with timing of thunderstorms each day starting in the mid afternoon hours and continuing through the early morning hours the following day. Will have to watch trends in the data closely as we go throughout the forecast period. High temperatures will remain near average throughout the weekend to slightly below average going into early next week. Meccariello && .AVIATION... (00Z TAFS) Issued at 630 PM CDT Wed Jun 4 2025 As of early this evening, latest radar and satellite imagery was watching our expected line of storms slowly take shape across central New Mexico. As of right now, latest CAMs suggest that impacts to KDHT will start around 02 UTC (9 PM CDT), with latest also suggesting the potential for moderate to heavy rainfall that could reduce visibility on top of chances of lightning embedded in these storms. If current projections continue to line up, these storms will then go on to impact KAMA and KGUY within the next few hours, with likely similar impacts. In terms of severe potential, guidance continues have ingredients be on the more marginal side, but that still may be enough for some damaging winds to be present. Otherwise, concerns are on the potential for backbuilding behind the initial line that could lead off and on impacts at all three terminals clear into Thursday morning. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 79 61 85 / 70 50 50 20 Beaver OK 55 78 59 79 / 60 40 80 10 Boise City OK 53 80 55 77 / 80 30 60 10 Borger TX 59 82 62 86 / 70 40 60 20 Boys Ranch TX 58 82 60 86 / 80 40 50 20 Canyon TX 58 80 61 86 / 70 50 50 20 Clarendon TX 59 78 63 87 / 50 60 50 20 Dalhart TX 54 79 56 81 / 90 30 60 10 Guymon OK 54 80 57 78 / 70 30 70 10 Hereford TX 58 81 61 88 / 80 50 40 20 Lipscomb TX 57 79 62 82 / 60 30 80 20 Pampa TX 58 79 62 83 / 70 50 60 20 Shamrock TX 59 80 63 87 / 40 50 50 20 Wellington TX 61 80 65 90 / 30 50 50 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...29 LONG TERM....29 AVIATION...11
Hazardous weather outlook, Jun 4, 3:19 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 319 PM CDT Wed Jun 4 2025 OKZ001>003-TXZ001>020-317-051130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 319 PM CDT Wed Jun 4 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and tonight for the Panhandles. Some storms could be severe with damaging winds and large hail the main threats. Cannot rule out a tornado. Also watching for flash flooding potential. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are expected daily Thursday through Tuesday. Thunderstorms on Thursday and Friday could be severe with damaging winds and large hail the main threats. Cannot rule out a tornado. Also watching for flash flooding potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
2.8 hours before the tornado, 87 km from the path. June 5, 2025.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -155 J/kg
- Surface CAPE
- 557 J/kg
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 7.5 K/km
The radar
The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the touchdown began at 02:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:48 UTC | TORNADO | 8 N Simms | Deaf Smith, TX | Several visuals from storm spotters indicated that funnel clouds and perhaps brief touchdowns occurred before this tornado from the same supercell as it crossed western Deaf Smith County. However, this tornado did overtu |
| 02:49 UTC | HAIL 1.5 | Simms | Deaf Smith, TX | |
| 03:05 UTC | HAIL 2.5 | 14 S Vega | Deaf Smith, TX | Mostly quarter size to ping pong ball size hail. But there were some rogue 2 inch to tennis ball sized mixed in. |
| 03:45 UTC | HAIL 2.75 | Umbarger | Randall, TX | Report from social media with ruler measured baseball size hail. |
| 03:48 UTC | HAIL 1.75 | 4 Ene Umbarger | Randall, TX | Canyon Fire Department report of windshield broken by golf ball size hail along HWY 60 between Umbarger and Canyon. Also received public reports with pictures of golf ball hail in Umbarger. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 4, 2025
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.